Iowa, 2017

Damaging Wind and Heavy Rain in Iowa, September 25, 2017

September 25, 2017 · NWS DMX · 10 events in 6 counties and zones

A slow moving cold front worked its way across Iowa from northwest to southeast from the 24th through the 26th. With its slow moving nature, it was a decent setup for areas to see repeated rounds of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow moving cold front worked its way across Iowa from northwest to southeast from the 24th through the 26th. With its slow moving nature, it was a decent setup for areas to see repeated rounds of rainfall. While the convective environment was not overly conducive for severe weather, a cluster of storms near Iowa Falls was able to produce damaging winds for a short period of time. Otherwise, the overall setup produced training storms and heavy rainfall thanks to the slow moving front, unstable air mass, and mean winds flowing parallel to the front. A number of locations received in excess of 3 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 25, 11:36 AM CST, 54 minutes earlier.

Area forecast discussion, Sep 25, 11:36 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Mon Sep 25 2017

.SHORT TERM.../Today through Tonight/
Issued at 348 AM CDT Mon Sep 25 2017

The primary concerns today will include both temperature and precip
trends, but confidence in details is not great in either regard. On
the synoptic scale the long wave trough continues to slowly move
toward the MO Valley with primary short waves across northern CO and
another currently less active wave advancing through the base in AZ.
Extended areas of mid level kinematic forcing above stronger
frontogenetical response continue to produce widespread showers and
storms from the high Plains into the Upper MS Valley. Both of these
lifting mechanisms should persist through today, but appear to
weaken with time into tonight. Effects from the latter should still
be sufficient for waves of weak convection however.

There could still be some surface based convection into peak heating
however due to what will be a wide temp range across the forecast
area. Temps will change little NW while readings SE are expected to
rise well into the 80s. Radar data has also been showing very
shallow bores/waves propagating through the shallow inversion
overnight. GOES 16 Nighttime Microphysics RGB imagery has also noted
small patches of low clouds behind these features and will decrease
temp confidence and could also eventually provide a focus for peak
heating convection, increasing differential heating. Although
MLCAPEs may reach 1000 j/kg, storms should stay below severe limits
because of the lack of effective shear. General precip amounts will
not be overly high, but both precipitable water and specific
humidities remain anomalously high so with steady moisture transport
and a favorable mean wind for training there could be locally
moderate to heavy rains.

.LONG TERM.../Tuesday through Sunday/
Issued at 348 AM CDT Mon Sep 25 2017

The deep upper trough that has been parked over the west for the
past several days is finally shifting to the northeast, though it
will take until Tuesday night to be far enough east to have no
impact on central Iowa. At the surface, high pressure will build
into the state ending any threat of precip by late in the day.
Showers and perhaps an isolated storm is still possible during the
morning through mid afternoon Tuesday due to some weak forcing as
the upper trough moves by.

Tuesday night through the rest of the week, high pressure at the
surface combined with a trough developing across the Northern Plains
will keep a cool and dry forecast in place.  Expect highs in the mid
60's to mid 70's through Friday.  A trough over the Great Lakes will
deepen into a low dropping a shortwave across WI and MN which will
impact northeast Iowa but other than a reinforcing shot of cool air,
precip should remain north and east of the forecast area.  Ridging
will move overhead for the weekend keeping upper 60's to lower 70's
in place for Iowa with dry conditions thorugh Saturday night. Sunday
into Monday a deep trough will push across the area bringing the
next chance for showers and possibly some thunderstorms.  Model
consensus is absent in handling the evolution and movement of this
trough so chance pops for some showers is all I have going at this
point. Any potential warmup ahead of this feature will likely be
negated by cloud cover and eventually showers so highs only moderate
to the lower to mid 70's.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1233 PM CDT Mon Sep 25 2017

Showers and storms in the vicinity of a slow moving front will
keep tempo and/or prevailing MVFR or lower cigs in place over
northwest and north central Iowa through the afternoon hours. The
front will sag further east later today and overnight, which will
bring the chance for more widespread TSRA to central Iowa
including KDSM. High confidence in IFR or lower cigs across most
of the area by tonight through Tuesday morning. The potential for
low cigs and precip are lower in southeast Iowa through the
current TAF period, so any flight restrictions remain absent from
the KOTM forecast through 12z Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...FAB
AVIATION...Martin
Hazardous weather outlook, Sep 25, 3:06 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
406 AM CDT Mon Sep 25 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
406 AM CDT Mon Sep 25 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Widespread showers and non-severe thunderstorms are forecast
today through tonight. There may be a few brief periods of
moderate rainfall mainly across western Iowa as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

FAB

The radar

The Des Moines radar (KDMX), 37 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dallas

When
September 25, 12:30 PM CST to 7:00 PM CST
Where
Dallas County, 2.49 mi WSW of De Soto
Reported by
Social Media
Coordinates
41.510, -94.060

Public reported storm total heavy rainfall of 2.60 inches between Earlham and De Soto.

Heavy Rain, Webster

When
September 25, 1:00 PM CST to 7:30 PM CST
Where
Webster County, 0.69 mi S of Dayton
Reported by
Social Media
Coordinates
42.260, -94.070

Public reported storm total heavy rainfall of 3.00 inches.

Heavy Rain, Polk

When
September 25, 1:15 PM CST to 7:30 PM CST
Where
Polk County, 1.24 mi NW of Clive
Reported by
Social Media
Coordinates
41.640, -93.800

Public reported storm total heavy rainfall of 3.50 inches near 128th and Meredith in Urbandale.

Heavy Rain, Polk

When
September 25, 1:30 PM CST to 7:30 PM CST
Where
Polk County, Polk City
Reported by
Social Media
Coordinates
41.770, -93.720

Public reported storm total heavy rainfall of 3.47 inches.

Heavy Rain, Polk

When
September 25, 2:15 PM CST to 7:30 PM CST
Where
Polk County, Oralabor
Reported by
Social Media
Coordinates
41.730, -93.630

Public reported storm total heavy rainfall of 2.50 inches on the west side of Ankeny.

Heavy Rain, Dallas

When
September 25, 2:15 PM CST to 8:00 PM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.590, -93.830

Trained spotter reported storm total heavy rainfall of 2.10 inches.

Heavy Rain, Polk

When
September 25, 2:30 PM CST to 7:30 PM CST
Where
Polk County, 0.51 mi E of Alleman
Reported by
Social Media
Coordinates
41.820, -93.610

Public reported storm total heavy rainfall of 2.60 inches.

Heavy Rain, Madison

When
September 25, 3:00 PM CST to 7:00 PM CST
Where
Madison County, 0.86 mi NE of St Charles
Reported by
Social Media
Coordinates
41.290, -93.810

Public reported heavy rainfall of 2.00 inches.

Thunderstorm Wind, Hardin

When
September 25, 3:21 PM CST
Where
Hardin County, 2.04 mi E of Iowa Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.520, -93.230

Public reported wind damage in and near Iowa Falls, including tree branches and power pole damage. This is a delayed report. Time and location estimated based on radar.

Heavy Rain, Butler

When
September 25, 4:00 PM CST to 9:45 PM CST
Where
Butler County, Clarksville
Reported by
Social Media
Coordinates
42.780, -92.670

Public reported storm total heavy rainfall of 2.84 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717427, 717426, 717429, 717424, 717423, 717425, 717428, 717422, 717421, 717430.